Have you ever witnessed anybody suffer from an anaphylactic reaction? Would you know what to do if faced with this potentially life-threatening condition? Do you even know what it is?

Our Clinical Training Manager Steven sheds some light on this somewhat misunderstood condition.

What is anaphylactic shock?

Anaphylaxis (sometimes referred to as anaphylactic shock) is a severe and potentially life-threatening allergic reaction which develops quickly across a number of bodily systems (especially the airway and circulation).

What do I need to look out for?

A rash across a patient's back, a common symptom of anaphylactic shockThere are many signs and symptoms to look out for, caused through the body’s reaction to an allergen. These may include:

  • feeling lightheaded or faint
  • breathing difficulties – such as fast, shallow, noisy breathing
  • a fast heartbeat
  • clammy skin
  • confusion and anxiety
  • collapsing or losing consciousness
  • raised, itchy rash (urticaria)
  • swelling of the tongue and face

What do I do if I recognise someone is suffering with any of these symptoms?

Anaphylaxis is a medical emergency. As it can worsen very quickly, it’s really important to remember that time is of the essence.

1. See if the person has an auto-injector pen and help them to administer it

Epipen being administeredAuto-injector pens contain a dose of high concentration adrenaline (also known as epinephrine). This will allow the person’s airway to relax and their blood vessels to constrict allowing for some of the symptoms to briefly subside.There are currently 3 types of auto-injector pen prescribed in the UK: Epipen®, Jext® and Emerade®. They all work in a similar way but have slight differences. These differences are explained and demonstrated during our Anaphylaxis Awareness courses.

2. Call 999 or 112 for an ambulance straight away (even if the symptoms start to ease)

Tell the call handler that you think the person is suffering from a severe allergic reaction or anaphylaxis.

Adrenaline from an auto-injector pen will help the patient for a short time but will not cure anaphylaxis. A Paramedic may administer further adrenaline, an anti-histamine and some other drugs to help a person suffering from anaphylaxis, as well as arranging admission to a local Urgent Care Centre or Emergency Department for ongoing observation or treatment.

3. Remove the trigger (known as an allergen)

Reduce the risk of the reaction worsening by removing anything that will cause further problems such as foods, latex, insect stings or medications.

4. Sit the patient in a comfortable position

Usually, sitting the patient on the floor in a reclined position with their knees bent (known as the ‘W’ or ‘Fowlers’ position) will help their breathing feel more comfortable.

If they begin to lose consciousness, place them in the recovery position and monitor their breathing closely.

5. Give a further auto-injector dose after 5-15 minutes

If an ambulance hasn’t arrived and the symptoms haven’t improved, or the patient starts deteriorating again, give them a second dose if another auto-injector is available.

Throughout 2018, the producers of auto-injector pens suffered a shortage of adrenaline, prompting the Medicines and Healthcare Products Regulatory Authority (MHRA) to extend the use of auto-injectors by four months past their use by dates.

The stock levels of auto-injectors are now beginning to return to normal and more information is available from each of the suppliers at www.epipen.co.uk, www.jext.co.uk or www.emerade-bausch.co.uk.

Would you like more information on the recognition and treatment of anaphylaxis? Why not contact us to arrange a course for you?